Indiana, 2015

Winter Weather in Indiana, December 28, 2015

December 28, 2015 · NWS IWX · 18 events in 18 counties and zones

Freezing rain and sleet, in combination with gusty winds, created difficult travel and scattered power outages on December 28th. 20 inches were common, with sleet accumulations up to near 1 inch in northwest Indiana.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Freezing rain and sleet, in combination with gusty winds, created difficult travel and scattered power outages on December 28th. Ice accretions between 0.05 inches and 0.20 inches were common, with sleet accumulations up to near 1 inch in northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 28, 4:10 AM EST, 50 minutes earlier.

Area forecast discussion, Dec 28, 4:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 AM EST MON DEC 28 2015

.SYNOPSIS...
ISSUED AT 410 AM EST MON DEC 28 2015

A STRONG STORM SYSTEM WILL BRING RAIN...FREEZING RAIN...AND STRONG
WINDS TO THE AREA TODAY. PRECIPITATION WILL BEGIN AS A MIX OF
FREEZING RAIN AND SLEET EARLY THIS MORNING AND TRANSITION TO ALL
RAIN FROM SOUTH TO NORTH BY THE AFTERNOON. MINOR ICE ACCUMULATIONS
ARE POSSIBLE...ESPECIALLY ALONG AND NORTH OF THE TOLL ROAD. AROUND
AN INCH OF RAIN IS EXPECTED WITH THIS SYSTEM AND COULD LEAD TO
ADDITIONAL FLOODING IN AREAS SOUTH OF HIGHWAY 30 THAT ALREADY SAW
HEAVY RAIN LAST NIGHT. VERY STRONG WINDS ARE ALSO EXPECTED THIS
AFTERNOON AND EVENING. EAST WINDS WILL GUST UP TO 45 MPH AND MAY
CAUSE MINOR TREE LIMB DAMAGE AND POWER OUTAGES...ESPECIALLY IN AREAS
THAT SEE ICE ACCUMULATION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM EST MON DEC 28 2015

NO SIGNIFICANT CHANGES TO THE GOING FORECAST AT THIS POINT BUT
NEVERTHELESS A COMPLICATED AND CHALLENGING FORECAST WITH POTENTIAL
FOR MINUTE DETAILS TO SIGNIFICANTLY ALTER SENSIBLE WEATHER IMPACTS.
DEEP PV ANOMALY CURRENTLY LIFTING OUT OF THE SOUTHERN PLAINS WITH
COUPLED UPPER JET STREAKS...GOOD MID/UPPER DIFFLUENCE...AND STRONG
CVA. EXCELLENT MID/UPPER DYNAMICS ONLY FURTHER AIDED BY IMPRESSIVE
LOWER LEVEL ISENTROPIC ASCENT AND MOISTURE ADVECTION. MIXING RATIOS
CLIMB TO AROUND 8 G/KG ON THE 295K SURFACE WITH ALMOST 50 KTS OF
FLOW ACROSS VERY TIGHTLY PACKED ISOBARS. MODERATE-HEAVY PRECIP IS
ASSURED AND STRONG THETA-E PUSH WILL QUICKLY OVERCOME ANTECEDENT DRY
AIR EARLY THIS MORNING. LATEST RADAR MOSAIC SHOWS LIGHT PRECIP
ALREADY IN OUR CWA WITH MORE SOLID AREA FOLLOWING QUICKLY ON ITS
HEELS BY MID-MORNING. LATEST MODELS STILL INDICATE AROUND AN INCH OF
QPF WITH THIS SYSTEM. STILL THREE SEPARATE CONCERNS: FLOODING...
FREEZING RAIN...AND STRONG WINDS. WILL START WITH THE FIRST TWO AND
BREAK THEM DOWN BY AREA:

SOUTH OF US-24: LIGHT PRECIP HAS ALREADY BEGUN BUT STEADIER PRECIP
WILL HOLD OFF UNTIL 6-7AM. METARS CURRENTLY REPORTING JUST RAIN BUT
SUSPECT A VERY BRIEF PERIOD OF SLEET/FREEZING RAIN MAY MIX IN FROM
ROUGHLY 6-8AM BEFORE BECOMING ALL RAIN BY 9AM. WET BULB TEMPS ARE
CURRENTLY STRUGGLING TO DROP BELOW FREEZING AND SUSPECT ANY NON-
LIQUID PRECIP WILL BE BRIEF WITH NO ACCUMULATION. FLOODING WILL BE
THE PRIMARY CONCERN...ESPECIALLY FOR INDIANA COUNTIES ALONG AND
SOUTH OF US-24...GIVEN HEAVY RAINFALL LAST NIGHT. CONDITIONS ALREADY
WATER-LOGGED AND SUSPECT MOST OF ADDITIONAL RAIN WILL GO STRAIGHT TO
RUN-OFF WITH SOME FLOODING EXPECTED IN LOW LYING AREAS AND ALONG
STREAMS AND RIVERS. NOT LIKELY A TRUE "FLASH" FLOOD THREAT BUT WILL
KEEP CURRENT HEADLINE FOR SIMPLICITY.

NORTH OF US-24 AND SOUTH OF US-6: THIS MIDDLE AREA IS PROBABLY THE
MOST CHALLENGING AND MOST SUSCEPTIBLE TO BUST. STEADY PRECIP WILL
BEGIN AROUND 7-8AM. FORECAST SOUNDINGS INDICATE AN HOUR OR TWO OF
PREDOMINATELY SLEET...FOLLOWED BY FZRA FROM ROUGHLY 9AM TO 1PM. THIS
IS WHERE TINY DIFFERENCES IN THERMAL PROFILES WILL MEAN DIFFERENCE
BETWEEN SLEET...FZRA...AND RAIN. DEPTH OF LOW LEVEL COLD WEDGE IS
INITIALLY RIGHT ON THE BORDER BETWEEN SLEET AND FZRA. SURFACE WET
BULB TEMPS ARE ALSO RIGHT ON THE BORDER...ESPECIALLY TOWARDS MIDDAY.
ALWAYS LEERY OF FORECASTING ACCUMULATING FZRA WHEN TEMPS ARE THIS
MARGINAL. LATENT HEAT RELEASE OFTEN WARMS TEMPS JUST ABOVE
FREEZING...ABSENT A CONTINUAL SOURCE OF GOOD CAA. DO INITIALLY HAVE
A STEADY FEED OF COOL/DRY AIR BUT WINDS BECOME MORE E/SE BY EARLY
AFTERNOON AND WILL LIKELY ALLOW FOR QUICK TRANSITION TO JUST RAIN.
EXACT TIMING OF THIS STILL UNCERTAIN AND WILL DETERMINE HOW
MUCH...IF ANY...ICE CAN ACCUMULATE. WILL SAY THAT WARM GROUND TEMPS
ARE LIKELY TO KEEP THE ROADS FROM BEING TOO BAD. EXPECT ANY
ACCUMULATION OF ICE WILL BE ON TREES AND ELEVATED SURFACES/BRIDGES.

NORTH OF US-6: STILL EXPECT LONGEST DURATION OF FZRA HERE...
ESPECIALLY NORTH OF THE TOLL ROAD. STEADY PRECIP WILL LIKELY BEGIN
AROUND 9-10AM AS A PERIOD OF SLEET. TRANSITION TO FZRA EXPECTED
AROUND 11AM-NOON. SURFACE WET BULB TEMPS ARE MUCH LOWER HERE AND
EXPECT AT LEAST SOME ICE ACCUMULATION. TOTAL AMOUNTS STILL SOMEWHAT
UNCERTAIN THOUGH. SIMILAR LATENT HEATING CONCERNS BY MID-LATE
AFTERNOON AS WINDS STEADILY VEER. MAX TEMPS ALOFT ALSO APPROACH 10C
WITH A RELATIVELY SMALL COLD WEDGE THAT MAY PROVE INSUFFICIENT FOR
RE-FREEZING. BASED ON PERUSAL OF FORECAST SOUNDINGS ACROSS THIS
AREA...CURRENTLY EXPECT TRANSITION TO RAIN AROUND 3-5PM. 0.1 INCHES
OF ICE LIKELY WITH 0.2 INCHES NOT OUT OF THE QUESTION. AGAIN THIS IS
MAINLY ON TREES AND ELEVATED SURFACES BUT DO EXPECT A GLAZE TO
DEVELOP ON THE ROADS.

OTHER SIGNIFICANT ASPECT OF THIS EVENT IS THE WIND. VERY STRONG
GRADIENT WILL DEVELOP BETWEEN 993-ISH SURFACE LOW TO OUR SOUTHWEST
AND 1040+ HIGH OVER ONTARIO. MIXING POTENTIAL HIGHLY LIMITED BY
STRONG INVERSION BUT SHOULD STILL SEE SUSTAINED WINDS AROUND
ADVISORY CRITERIA OF 30 MPH WITH A FEW GUSTS TO AROUND 45 MPH.
CURRENT DELINEATION OF ADVISORY LOOKS GOOD WITH STRONGEST GRADIENT
GENERALLY ALONG AND WEST OF I-69. AS HAS BEEN NOTED...THESE STRONG
WINDS COULD LEAD TO DOWNED LIMBS AND POWER OUTAGES...ESPECIALLY IN
OUR MICHIGAN COUNTIES WHERE HIGHER ICE ACCUMS ARE POSSIBLE.

PUTTING IT ALL TOGETHER...DONT NEED TO ALTER HEADLINES TOO MUCH.
ONLY CHANGE WAS TO ADD OHIO COUNTIES ALONG US-24 TO FZRA ADVISORY
AFTER COLLABORATION WITH WFO CLEVELAND. WILL PROBABLY BE ABLE TO
CANCEL FREEZING RAIN ADVISORY A BIT EARLIER THAN CURRENTLY PLANNED
BUT CONFIDENCE NOT HIGH ENOUGH TO MAKE THAT CHANGE NOW. SOME LIGHT
AND SPORADIC FZRA AND SLEET POSSIBLE PRIOR TO 12Z BUT STILL EXPECT
STEADIER/IMPACTFUL PRECIP TO HOLD OFF UNTIL 12Z OR LATER.

&&

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 410 AM EST MON DEC 28 2015

WKNG LOW WILL MOVE ENE FROM THE WRN GRTLKS INTO SERN CANADA TUE.
MOIST LOW LEVEL CYCLONIC FLOW AND CAA WITH A STRENGTHENING
SUBSIDENCE INVERSION SHOULD KEEP SKIES CLOUDY WITH SOME LIGHT RAIN
PSBLY MIXED WITH SNOW AT TIMES AND TEMPS NEARLY STEADY WEST AND
SLOWLY FALLING EAST. FAIR WX EXPECTED TUE NIGHT AS WK RIDGING MOVES
ACROSS THE AREA. STRATO CU SHOULD PERSIST WITH LIGHT WINDS AND
STRONG INVERSION BASED AROUND 3KFT KEEPING TEMPS FROM FALLING MUCH
WITH LOWS EXPECTED IN THE U20S/L30S. ANOTHER SRN STREAM SHRTWV IN
SPLIT FLOW IS EXPECTED TO LIFT NE ACROSS THE MIDWEST WED. THIS
SYSTEM WILL BE WEAKER WITH CONSIDERABLY LESS MOISTURE RETURN AHEAD
OF IT THAN TODAYS SYSTEM... SO JUST A LOW CHC OF LIGHT RAIN/SNOW AS
IT MOVES THROUGH. LOW LEVEL INVERSION SHOULD HOLD THROUGH THIS
TIMEFRAME KEEPING LOW CLOUDS IN PLACE AND ALLOWING FOR SMALL DIURNAL
RANGES WITH HIGHS IN THE M-U30S AND LOWS IN THE M-U20S.

SPLIT FLOW WRN TROF EXPECTED TO PROGRESS EAST INTO THE GRTLKS THU
AND CONSOLIDATE WITH NRN STREAM OVER ERN NORTH AMERICA LATE THIS
WEEK AS A STRONG SHRTWV DIGS SE FROM THE ARCTIC INTO SERN CANADA.
THIS SHOULD RESULT IN JUST A MODESTLY COLD AIRMASS MOVG ACROSS THE
WRN GRTLKS WITH CORE OF ARCTIC AIR FARTHER E-NE... BUT STILL
SUFFICIENT FOR SCT MAINLY LAKE EFFECT -SHSN WITH TEMPS A BIT BLO
NORMAL THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1140 PM EST SUN DEC 27 2015

SEVERAL HAZARDS TO AVIATION WILL IMPACT NRN INDIANA DURING THIS
TAF PERIOD. LOW PRESSURE OVER NE TX WITH A WARM FRONT EXTENDING NE
INTO TN... WILL LIFT NE TODAY/TONIGHT. OVERRUNNING BAND OF PRECIP
NORTH OF THE WARM FRONT WAS LIFTING NORTH INTO THE LWR OH VALLEY
AND WILL OVERSPREAD NRN INDIANA LATE TONIGHT OR EARLY MONDAY WITH
COLD/DRY LOW LEVELS ADVECTING INTO OUR AREA AHEAD OF THE WARM
FRONT RESULTING IN A PERIOD OF FZRAPL AT THE TERMINALS. IN
ADDITION AS THE WARM FRONT APPROACHES... FLIGHT CONDITIONS WILL
LOWER TO LIFR AND A VERY STRONG PRESSURE GRADIENT WILL OVERSPREAD
NRN INDIANA RESULTING IN EASTERLY WINDS IN THE 25-35KT RANGE THIS
AFTN/EVE. AS THE LOW LIFTS NE INTO NRN IL TONIGHT... AN OCCLUDED
FRONT WILL SWEEP E-NE ACROSS NRN INDIANA... CAUSING WINDS TO
SHIFT TO S-SW AND DIMINISH WITH FLIGHT CONDITIONS PRBLY IMPROVING
SOME LATE OR JUST BEYOND THIS TAF PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FREEZING RAIN ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON
     FOR INZ008-009-012>018.

     FREEZING RAIN ADVISORY FROM 9 AM EST /8 AM CST/ THIS MORNING TO
     7 PM EST /6 PM CST/ THIS EVENING FOR INZ003>007.

     WIND ADVISORY FROM 10 AM EST /9 AM CST/ THIS MORNING TO 10 PM
     EST /9 PM CST/ THIS EVENING FOR INZ003>009-012>018-020-
     022>025-032.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR INZ013-015-020-
     022>027-032>034.

MI...FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR MIZ077>081.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING
     FOR MIZ077>081.

OH...FREEZING RAIN ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR OHZ004-
     005-015.

     FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR OHZ001-002.

LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR LMZ043-046.

     GALE WARNING UNTIL 1 AM EST TUESDAY FOR LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...JT
AVIATION...JT

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Dec 27, 5:31 AM EST, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 AM EST SUN DEC 27 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
531 AM EST SUN DEC 27 2015 /431 AM CST SUN DEC 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL TAPER OFF TODAY... HOWEVER RUN-OFF FROM THE HEAVY RAIN
ON SATURDAY AND SATURDAY NIGHT MAY STILL RESULT IN SOME FLOODING.
THERE IS A CHANCE OF FREEZING RAIN OVER NORTHERN INDIANA AND
NORTHWEST OHIO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER INCH OF RAIN IS EXPECTED IN THE AREA MONDAY AND MONDAY
NIGHT WHICH COULD CAUSE ADDITIONAL FLOODING. A PERIOD OF FREEZING
RAIN AND SLEET MONDAY MAY RESULT IN SLICK ROADS AND SIDEWALKS...
ESPECIALLY NORTH OF ROUTE 30. IT WILL ALSO BE VERY WINDY MONDAY
WITH GUSTS OF 35 TO 45 MPH... POSSIBLY CAUSING SOME TREE LIMB
DAMAGE AND POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT REPORTS OF ANY
OBSERVED HEAVY RAINFALL AMOUNTS OR FLOODING ARE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-281045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
531 AM EST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT FOR MONDAY AND MONDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather. Local standard time, as filed.

Winter Weather, Pulaski

When
December 28, 5:00 AM EST to 5:00 PM EST
Where
Pulaski forecast zone
Reported by
Park/Forest Service
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

A combination of freezing rain and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county were generally around a tenth of an inch. The Tippecanoe River State Park was closed for a time due to downed trees and power outages.

Winter Weather, Cass

When
December 28, 5:00 AM EST to 5:00 PM EST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

A combination of freezing rain and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county were generally around a tenth of an inch.

Winter Weather, Fulton

When
December 28, 5:00 AM EST to 5:00 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.047, -86.264 (the zone’s center; the record gives no point)

A combination of freezing rain and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county were generally around a tenth of an inch.

Winter Weather, Miami

When
December 28, 5:00 AM EST to 5:00 PM EST
Where
Miami forecast zone
Reported by
Emergency Manager
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

A combination of freezing rain and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county were generally around a tenth of an inch.

Winter Weather, Huntington

When
December 28, 5:00 AM EST to 5:00 PM EST
Where
Huntington forecast zone
Reported by
Emergency Manager
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

A combination of freezing rain and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county were generally around a tenth of an inch.

Winter Weather, Allen

When
December 28, 5:00 AM EST to 5:00 PM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county were generally around a tenth of an inch.

Winter Weather, Wabash

When
December 28, 5:00 AM EST to 5:00 PM EST
Where
Wabash forecast zone
Reported by
Emergency Manager
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county were generally around a tenth of an inch.

Winter Weather, Whitley

When
December 28, 5:00 AM EST to 5:00 PM EST
Where
Whitley forecast zone
Reported by
Public
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county were generally around a tenth of an inch.

Winter Weather, Kosciusko

When
December 28, 6:00 AM EST to 5:00 PM EST
Where
Kosciusko forecast zone
Reported by
NWS Employee

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.20 inches.

Winter Weather, Marshall

When
December 28, 6:00 AM EST to 5:00 PM EST
Where
Marshall forecast zone
Reported by
Utility Company
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.20 inches.

Winter Weather, Noble

When
December 28, 7:00 AM EST to 6:00 PM EST
Where
Noble forecast zone
Reported by
Utility Company
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.20 inches.

Winter Weather, De Kalb

When
December 28, 7:00 AM EST to 6:00 PM EST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.20 inches.

Winter Weather, Elkhart

When
December 28, 7:00 AM EST to 6:00 PM EST
Where
Elkhart forecast zone
Reported by
Trained Spotter
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.20 inches.

Winter Weather, Lagrange

When
December 28, 7:00 AM EST to 6:00 PM EST
Where
Lagrange forecast zone
Reported by
Broadcast Media
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.20 inches.

Winter Weather, Steuben

When
December 28, 7:00 AM EST to 6:00 PM EST
Where
Steuben forecast zone
Deaths
1 direct, 0 indirect
Reported by
Public
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.20 inches.

Winter Weather, St. Joseph

When
December 28, 7:00 AM EST to 6:00 PM EST
Where
St. Joseph forecast zone
Reported by
Broadcast Media

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.20 inches, with sleet accumulations around an inch.

Winter Weather, Starke

When
December 28, 7:00 AM EST to 6:00 PM EST
Where
Starke forecast zone
Reported by
Broadcast Media
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.15 inches, with sleet accumulations around an inch.

Winter Weather, La Porte

When
December 28, 7:00 AM CST to 6:00 PM CST
Where
La Porte forecast zone
Reported by
Broadcast Media

A combination of freezing rain, sleet, and wind gusts to 40 mph created scattered power outages and downed trees. Slick spots on mainly elevated surfaces also aided in difficult travel and a few accidents. Ice accumulations across the county generally ranged between 0.05 and 0.15 inches, with sleet accumulations around an inch.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Steuben2015-12-28MaleOutside/Open AreasDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606675, 606676, 606677, 606678, 606679, 606680, 606681, 606683, 606684, 606685, 606686, 606687, 606688, 606689, 606694, 606696, 606697, 606698.